Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 271, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 12, 2018, 11:09 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2018, 11:09 PM CDT (04:09 UTC)
- Expired
- Sep 12, 2018, 11:39 PM CDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McLean County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -728 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 723 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
209 WUUS53 KBIS 130409 SVRBIS NDC055-057-130515- /O.NEW.KBIS.SV.W.0271.180913T0409Z-180913T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 1109 PM CDT WED SEP 12 2018 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Northwestern McLean County in south central North Dakota... Northern Mercer County in south central North Dakota... * Until 1215 AM CDT. * At 1108 PM CDT, a severe thunderstorm was located near Beulah Bay Recreation Area, or 15 miles southwest of Garrison, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Garrison and Fort Stevenson State Park around 1125 PM CDT. Max around 1140 PM CDT. Benedict around 1150 PM CDT. Other locations impacted by this severe thunderstorm include Ruso, Dakota Waters Recreation Area, Emmet and White Shield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4733 10152 4733 10221 4785 10174 4785 10085 TIME...MOT...LOC 0408Z 223DEG 47KT 4752 10170 HAIL...1.00IN WIND...<50MPH $$ HOLLAN
2 follow-up statements
707
WWUS53 KBIS 130427
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1127 PM CDT WED SEP 12 2018
NDC055-057-130515-
/O.CON.KBIS.SV.W.0271.000000T0000Z-180913T0515Z/
McLean ND-Mercer ND-
1127 PM CDT WED SEP 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN MCLEAN AND NORTHERN MERCER COUNTIES...
At 1126 PM CDT, a severe thunderstorm was located near Garrison,
moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Max around 1135 PM CDT.
Benedict around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include Ruso,
Dakota Waters Recreation Area, Emmet and White Shield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4745 10137 4734 10196 4736 10211 4756 10200
4785 10174 4785 10085
TIME...MOT...LOC 0426Z 227DEG 52KT 4770 10138
HAIL...1.00IN
WIND...<50MPH
$$
HOLLAN109
WWUS53 KBIS 130439
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1139 PM CDT WED SEP 12 2018
NDC055-057-130447-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-180913T0515Z/
McLean ND-Mercer ND-
1139 PM CDT WED SEP 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCLEAN AND
NORTHERN MERCER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
A Severe Thunderstorm Warning still remains in effect for central
McLean, northwestern Oliver, and central Mercer Counties until 1215
AM CDT.
LAT...LON 4745 10137 4734 10196 4736 10211 4756 10200
4785 10174 4785 10085
TIME...MOT...LOC 0435Z 223DEG 47KT 4781 10122
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 9:17 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 12, 9:17 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 917 PM CDT Wed Sep 12 2018 .UPDATE... Issued at 917 PM CDT Wed Sep 12 2018 Convection began after 7 pm in southern Manitoba, and now has developed southwestward into the Turtle Mountains and McHenry County. Smaller cells developing southwest of that in the Dickinson/Hettinger area. CAMs continue to show this northeast to southwest arc for best chances of development, increasing in areal coverage and intensity through around midnight/2 am cdt, then the area of showers and thunderstorms moving eastward, finally exiting the Turtle Mountains/Devils Lake Basin by around 3 am cdt. The 00z Bismarck sounding indicated very unstable above the cool surface layer, with strong southwesterly winds aloft creating decent bulk shear. We collaborated with the Storm Prediction Center...and the thinking is for chances of large hail late this evening when thunderstorms are more isolated, then later tonight the hail threat should decrease as storms congeal into lines. This is when the threat of heavy rain over any locale is possible, as thunderstorms continue to develop and move northeastward along the same lines (training storms). UPDATE Issued at 623 PM CDT Wed Sep 12 2018 Main concern for tonight is whether we will have initiation of showers and thunderstorms before 10 pm cdt or not until after 9-10 pm. Latest iterations of CAMs indicating instability at mid levels, and evidence of increasing mid level altocumulus clouds above the cool surface layer. CAMs appear to hold off most of the convection until the mid level shortwave energy impulses arrive in western ND around 9-10 pm cdt. The surface warm front has lifted farther north, entering southern ND where temperatures have reached the upper 80s/90F around Fort Yates/Oakes. The h925/h850 low level jet continues to bring warm advection and increasing moisture northward as per mesoscale analysis. So far we are capped above the cool surface layer, but we think the frontogenesis expected with the approaching mid level waves from the west should win out, resulting in an outbreak of showers and thunderstorms, mainly southwest to northeast - Dickinson to Minot/Rugby to the Turtle Mountains having the best chances of measurable rainfall. The threat of strong to possibly severe hail remains as well...likely quarter sized or less. Latest CAMs indicate this round of showers to end in the Turtle Mountains/Devils Lake Basin by 3-4 am cdt. && .SHORT TERM...(This evening through Thursday) Issued at 130 PM CDT Wed Sep 12 2018 The main forecast issues in the short term period will be thunderstorm chances and location, as well as aviation hazards. Will discuss the Aviation hazards in the Aviation discussion below. As far as convection tonight, it appears the threat for widespread severe weather continues to diminish. We remain under an unstable airmass aloft but the lower levels continue to remain capped south of a northward lifting warm front, and quite cool north of the warm front. If we would be able to generate convection, there remains the potential for some hail, possibly up to quarter size, but that appears to be the only main threat. The problem remains that although we also remain in a broad southwest flow, there is no strong trigger as the upper jet extends from southwest Montana into central Manitoba with mostly channeled vorticity within this region, and the entrance and exit regions also remain away from the forecast area. CAMS are still hinting at enough forcing to trigger some convection tonight but the number of CAMS indicating strong convection over the area is decreasing. In addition, earlier iterations of the CAMS were depicting convection farther west into west central ND. This is also a trend that is becoming less and less certain. Latest ESRL HRRR shows very little convection over western and central ND tonight. The NSSL-WRF depicts some convection over the north central around 02-06 UTC, with the threat of hail confined to mainly the Turtle Mountains area. We trended lower with pops tonight and limited the areal extent of scattered to numerous showers and scattered thunderstorms to mainly the east end of Lake Sakakawea to the Turtle Mountains. After midnight the convection quickly becomes limited to the far north central, then tapers to just showers by 12UTC Thursday. Thursday morning we kept some shower activity remaining from the Turtle Mountains into the James River Valley. Later shifts may need to look at extending pops into the afternoon over the JRV into south central ND as steep lapse rates and and 2D fg forcing remain, but synoptic forcing has moved east of this area so confidence is not high at this time for adding light shower activity to a previously dry forecast. .LONG TERM...(Thursday night through Wednesday) Issued at 130 PM CDT Wed Sep 12 2018 The forecast area remains within a broad southwest flow through the upcoming weekend and into early next week. Temperatures will remain fairly uniform, in the 60s north and 70s south. We may see some lower to mid 80s along and south of the interstate Saturday and Sunday, but then cool down into the 60s across the entire forecast area early next week. With the aforementioned southwest flow we can't rule out a shower or thunderstorms at least somewhere in the CWA each day, but overall precipitation chances will be light. A stronger shortwave moves through the region either Sunday afternoon (ECMWF) or Monday (GFS) and may bring better chances of showers and thunderstorms, before possibly a little quieter period develops as we head into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 623 PM CDT Wed Sep 12 2018 MVFR ceilings in stratus remain at KMOT to begin the 00Z TAF period. Tonight look for showers and thunderstorms to develop mainly after 03z mainly from KDIK to KMOT with areas of MVFR to IFR ceilings and visibilities. Late tonight precipitation will move east but MVFR to IFR ceilings will spread south and east affecting KMOT-KDIK-KBIS- KJMS Thursday morning. Moderate east to southeast flow this evening will turn northerly tonight into Thursday morning from west to east. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...TWH LONG TERM...TWH AVIATION...JV
Hazardous weather outlook, Sep 12, 8:12 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 812 PM CDT Wed Sep 12 2018 NDZ002>005-010>013-018>023-032>036-040>042-044-140115- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Billings-Stark-Morton- Burleigh-Kidder-Slope-Hettinger-Grant-Adams- 812 PM CDT Wed Sep 12 2018 /712 PM MDT Wed Sep 12 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered showers and thunderstorms are expected to develop across western into north central North Dakota this evening and into the overnight, especially between 8 PM and 3 AM CDT, or 7 PM to 3 AM MDT. A few storms may be strong to severe. Large hail to quarter size and dangerous lightning are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of hit and miss showers and thunderstorms through the upcoming weekend. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across western and north central North Dakota. NDZ001-009-017-025-031-037-043-045>048-050-051-140115- Divide-Williams-McKenzie-Foster-Golden Valley-Stutsman-Bowman- Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 812 PM CDT Wed Sep 12 2018 /712 PM MDT Wed Sep 12 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of hit and miss showers and thunderstorms through the upcoming weekend. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JV
In the hours before
Special weather statement, Sep 12, 9:25 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
925 PM CDT WED SEP 12 2018
NDZ004-005-013-130315-
Bottineau ND-Rolette ND-Pierce ND-
925 PM CDT WED SEP 12 2018
...AREA OF STRONG THUNDERSTORMS DEVELOPING OVER BOTTINEAU...
NORTHWESTERN PIERCE AND ROLETTE COUNTIES...
At 924 PM CDT, strong thunderstorms were developing along a line
extending from 7 miles south of Souris to near Dunseith to 6 miles
southwest of Rolette. Movement was northeast at 55 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Bottineau, Rolla, Dunseith, Rolette, St. John, Willow City, Souris,
Lake Metigoshe State Park, Barton, International Peace Garden,
Belcourt, Shell Valley, Kramer, Gardena, Mylo, Overly, Thorne,
Carbury, Nanson and Omemee.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4873 9953 4872 9949 4864 9950 4844 10014
4850 10028 4855 10028 4854 10038 4855 10041
4863 10041 4863 10060 4876 10090 4900 10067
4900 9952
TIME...MOT...LOC 0224Z 219DEG 47KT 4881 10072 4878 10010 4860 9996
HOLLANSpecial weather statement, Sep 12, 10:33 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Bismarck ND 1033 PM CDT WED SEP 12 2018 NDZ004-130415- Bottineau ND- 1033 PM CDT WED SEP 12 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOTTINEAU COUNTY UNTIL 1115 PM CDT... At 1033 PM CDT, strong thunderstorms were clustered 5 miles west of Westhope, or 19 miles northeast of Mohall, moving northeast at 50 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Westhope, Maxbass, Souris, Antler, Landa and Roth. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Campers should move to a sturdy shelter until this storm passes. && LAT...LON 4899 10042 4862 10130 4884 10150 4900 10135 TIME...MOT...LOC 0333Z 224DEG 42KT 4890 10114 VINING
Special weather statement, Sep 12, 10:46 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Bismarck ND 1046 PM CDT WED SEP 12 2018 NDZ010>012-018>021-033-034-040>044-130430- Grant ND-Hettinger ND-Oliver ND-Mercer ND-McLean ND-Morton ND- Slope ND-Dunn ND-McHenry ND-Mountrail ND-Stark ND-Ward ND-Adams ND- Bowman ND- 1046 PM CDT WED SEP 12 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST TO NORTH CENTRAL NORTH DAKOTA UNTIL 1130 PM CDT/1030 PM MDT/... At 1045 PM CDT/945 PM MDT/, strong thunderstorms were located along a line extending from 9 miles northeast of Rice Lake to 11 miles north of Hettinger. Movement was northeast at 60 mph. Penny size hail will be possible with these storms. Locations impacted include... Minot, Beulah, Garrison, Glen Ullin, Mott, Hazen, Velva, Burlington, Surrey, Hebron, New England, Richardton, Stanton, Sawyer, Max, Granville, Gladstone, Zap, New Leipzig and Riverdale. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4820 10177 4856 10041 4621 10200 4617 10316 TIME...MOT...LOC 0345Z 223DEG 52KT 4808 10136 4616 10269 HOLLAN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:25 PM CDT | Special Weather Statement | BIS | Bottineau, Rolette | 50 min |
| Sep 12, 10:33 PM CDT | Special Weather Statement | BIS | Bottineau | 42 min |
| Sep 12, 10:46 PM CDT | Special Weather Statement | BIS | Hettinger, McHenry, McLean, Mercer, Stark, Ward | 44 min |
| Sep 12, 11:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 60 min |
| Sep 12, 11:32 PM CDT | Special Weather Statement | BIS | McHenry | 58 min |
| Sep 12, 11:53 PM CDT | Special Weather Statement | BIS | Morton | 37 min |
| Sep 13, 12:01 AM CDT | Special Weather Statement | BIS | Bottineau | 44 min |
| Sep 13, 12:24 AM CDT | Special Weather Statement | BIS | McLean, Mercer, Oliver | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.